The study was not presented previously at any meeting or in abstract.
Life-Threatening Bupropion Ingestion: Is There a Role for Intravenous Fat Emulsion?
Article first published online: 8 AUG 2011
© 2011 The Authors. Basic & Clinical Pharmacology & Toxicology © 2011 Nordic Pharmacological Society
Basic & Clinical Pharmacology & Toxicology
Volume 109, Issue 5, pages 418–422, November 2011
How to Cite
Livshits, Z., Feng, Q., Chowdhury, F., Amdo, T. D., Nelson, L. S. and Hoffman, R. S. (2011), Life-Threatening Bupropion Ingestion: Is There a Role for Intravenous Fat Emulsion?. Basic & Clinical Pharmacology & Toxicology, 109: 418–422. doi: 10.1111/j.1742-7843.2011.00750.x
- Issue published online: 12 OCT 2011
- Article first published online: 8 AUG 2011
- Accepted manuscript online: 5 JUL 2011 05:56AM EST
- (Received 15 February 2011; Accepted 23 May 2011)
Abstract: Intravenous fat emulsion (IFE) is emerging as a novel antidote in clinical toxicology. Its current usage is extending beyond local anaesthetic toxicity into management of severe toxicity from some lipophilic drugs. We present a 51-year-old woman with severe bupropion toxicity whose haemodynamic status transiently improved after IFE. Serum analysis demonstrated an increase in serum concentration of hydroxybupropion, an active metabolite of bupropion, after IFE administration, lending support to one of the proposed mechanisms of IFE. A 51-year-old woman presented to the emergency department with generalised tonic-clonic convulsions lasting approximately 30 sec., and a wide complex rhythm on her ECG that was suggestive of myocardial sodium channel blockade. Despite sodium bicarbonate therapy, the patient developed profound hypotension refractory to high-dose norepinephrine. IFE was administered with haemodynamic improvement over the course of 30 min., followed by a significant decrease in norepinephrine requirement. The patient had an episode of ventricular tachycardia 24 hr after presentation, and received a second infusion of IFE. Analysis of serum for a panel of myocardial sodium channel blocking drugs revealed that significant bupropion ingestion had occurred. Bupropion poisoning may produce life-threatening clinical effects, and IFE may be considered in cases of severe haemodynamic instability. Further studies would be instrumental in determining the optimal clinical situations for utilisation of IFE.